Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: August 5, 2022
Samson Lee, PharmD, and Mithu Molla, MD, MBA | August 5, 2022

This WebM&M highlights two cases where home diabetes medications were not reviewed during medication reconciliation and the preventable harm that could have occurred. The commentary discusses the importance of medication reconciliation, how to... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (11)

1 - 11 of 11 WebM&M Case Studies
Sara N. Davison, MD, MHSc| June 1, 2012
A woman with end-stage renal disease, who often skipped dialysis sessions, was admitted to the hospital with fever and given intravenous opiates for pain. Because her permanent arteriovenous graft was clotted, she had been receiving dialysis via a temporary femoral catheter, increasing her risk for infection. Blood cultures grew yeast; the patient was diagnosed with fungal endocarditis, likely caused by injections of opiates through her catheter.
Margaret Fang, MD, MPH; Raman Khanna, MD, MAS| July 1, 2011
Following hospitalization for community-acquired pneumonia, an elderly man with a history of dementia, falls, and atrial fibrillation is discharged on antibiotics but no changes to his anticoagulation medication. One week later, the patient’s INR was dangerously high.
Eric S. Holmboe, MD| February 1, 2011
A man diagnosed with chronic hepatitis C was treated with interferon and ribavirin by his internist without referral for a liver biopsy or the appropriate blood tests. Treatment was continued for months despite the patient developing pancytopenia and continuing to have a high viral load, raising questions about physicians practicing outside their areas of competency.
Hardeep Singh, MD, MPH; Dean F. Sittig, PhD; Maureen Layden, MD, MPH| November 1, 2010
At two different hospitals, patients were instructed to continue home medications, even though their medication lists had errors that could have led to significant adverse consequences.
Jean L. Holley, MD | October 1, 2010
A man with end-stage renal disease on hemodialysis was dialyzed with equipment that had been inappropriately reused, exposing the patient to another patient's blood numerous times.
Ted Eytan, MD, MS, MPH| October 1, 2008
An elderly, non–English-speaking man with diabetes was admitted to the hospital twice in 8 days due to hypoglycemia. At discharge, the patient was instructed not to take any antidiabetic medications. In between hospitalizations, he saw his primary care physician, who restarted an antidiabetic medication.
A woman with symptoms of sinusitis was given 2 different courses of broad-spectrum antibiotics, neither of which improved her symptoms. Hospitalized for autoimmune hemolysis (presumably from the antibiotic), the patient suffered multiorgan failure and septic shock, and died.
Saul N. Weingart, MD, PhD| August 1, 2006
In the office, a man with diabetes has high blood sugar, and the nurse practitioner orders insulin. After administration, she discovers that she has injected the insulin with a tuberculin syringe rather than an insulin syringe, resulting in a 10-fold overdose.
Glenn Flores, MD| April 1, 2006
With no one to interpret for them and pharmacy instructions printed only in English, non–English-speaking parents give their child a 12.5-fold overdose of a medication.
Anna B. Reisman, MD| December 1, 2004
Feeling "weak" late at night, a patient calls his doctor's office. The covering physician misses a few clues, which might have prompted a different plan.
Dean Schillinger, MD| March 1, 2004
A misunderstanding of instructions on how to administer medication leads to an infant choking on a syringe cap.